Q: Should people with diverticulitis stop eating nuts if they are prone to heart disease?
A: They should probably keep eating nuts. Nuts, particularly walnuts and almonds, have been shown to decrease cardiovascular disease risk.3 The idea that eating nuts, popcorn and corn may exacerbate diverticulitis has been suggested for the past 50 years. The reasoning goes something like this: Diverticulosis is the development of small pouches in the colon. Diverticulitis appears to develop when those pouches get infected. Doctors advised patients who have diverticular disease to restrict nuts, popcorn and corn on the theory that these difficult to digest foods may lodge in the pouches and cause irritation or infection.
Many Americans develop diverticulosis because of a low-fiber diet, although most don’t experience symptoms. Some go on to develop diverticulitis, which is potentially serious and is characterized by intense pain, often in the lower left side of the abdomen, and is sometimes associated with nausea, vomiting, cramping and rectal bleeding.
A recent study suggests that diverticulitis risk from eating nuts, popcorn or corn is likely nonexistent. Looking at diet and disease records of more than 47,000 men aged 40 to 75 years, researchers found that, spanning a time of 18 years, no associations existed between consumption and diverticulitis. The authors concluded that recommendations to avoid these foods to prevent diverticular complications should be reconsidered.4 Certainly if people note some symptoms when they eat nuts, they should refrain; otherwise, it’s probably a good idea to continue to enjoy them.
Q: I have a customer who has been using psylium fiber to maintain regular bowel movements. However, he said he read that psylium may interfere with the absorption of vitamin and mineral supplements. Should I tell him not to take them at the same time?
A: It is true that, to a small extent, any kind of fiber will decrease vitamin and mineral absorption because there is a certain amount of binding between vitamins and minerals and the fiber, which is then carried out of the body. Incidentally, this is also why certain fibers decrease cholesterol absorption. However, if people eat fiber from whole foods regularly, they seem to absorb vitamins and minerals just fine.
Having said that, some studies have looked at the question of impaired nutrient absorption with psylium. Some time ago researchers looked at the absorption of vitamin B2, also called riboflavin, with and without psylium fiber to see what interaction would occur. They found that the fiber hardly made any difference at all in absorption.1
Researchers also performed animal studies looking at iron absorption and fiber. Theoretically, based on what they found, psylium fiber may bind enough iron to indicate that vitamin and mineral supplements should be taken at a separate time.2 But I would suggest that you shouldn’t be overly concerned with this. Taking psylium at a different time than your supplement may have a small benefit in absorption, but generally you are still going to absorb quite a bit of those supplements no matter when you take the fiber.
Q: Can taking St. John’s wort affect my prescribed oral birth control?
A: Yes. Taking St. John’s wort, Hypericum perforatum, along with birth control medications can decrease the effectiveness of the latter. Breakthrough bleeding or even unwanted pregnancies have been reported in women during concomitant therapy with oral contraceptives and St John’s wort extract.5 While some studies suggest there is no evidence of ovulation while using both of these together,6 there is also a good deal of evidence to suggest that it could happen.7 St. John’s wort seems to increase metabolism of the hormones progestin and estrogen in the contraceptive pills, thus decreasing their effectiveness as a birth-control method.7 So if you are taking oral contraceptive pills, you might experience breakthrough bleeding and should consider adding a barrier method of contraception when consuming St. John’s wort.8
Natural Foods Merchandiser volume XXIX/number 12/p. 32-33